Louisiana, 2014Flash Flood and Damaging Wind in Louisiana, July 23, 2014
July 23, 2014 · NWS JAN · 2 events in 2 counties and zones
A low pressure system and associated moisture moving westward form Alabama allowed for the development of showers and thunderstorms. Some of these storms produced flash flooding and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system and associated moisture moving westward form Alabama allowed for the development of showers and thunderstorms. Some of these storms produced flash flooding and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 23, 2:19 PM CST, 5 hours 31 minutes earlier.
Area forecast discussion, Jul 23, 2:19 PM CST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
319 PM CDT WED JUL 23 2014
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT.
NOT AS MUCH CONVECTION POPPED UP TODAY AS ANTICIPATED DESPITE PWS
BEING NEAR 2 INCHES AND ABOVE 2000 J/KG CAPE CALCULATED FROM THIS
MORNING'S SOUNDING. SCATTERED CU COVER THE CWA CURRENTLY WITH JUST A
FEW RADAR ECHOES ACROSS THE AREA. WHATEVER IS LEFT AROUND SUNSET
TONIGHT WILL DIE QUICKLY.
WATCHING THE TROUGH AXIS/FRONT MOVE SOUTH/SOUTHEAST THROUGH ARKANSAS
AND OKLAHOMA THIS AFTERNOON. CONVECTION ASSOCIATED WITH THIS SHOULD
ALSO DIE OFF AFTER SUNSET TONIGHT. THE TROUGH AXIS WILL PUSH
SOUTHEAST THROUGH OUR CWA ON THURSDAY. ENOUGH LIFT ASSOCIATED WITH
THE BOUNDARY SHOULD IGNITE MORE STORMS TOMORROW AFTERNOON. THE FRONT
WILL STALL IN SOUTH AND SOUTHEAST MISSISSIPPI TOMORROW EVENING. WE
ARE NOT EXPECTING ANY SEVERE WEATHER WITH THIS ACTIVITY. STRONG
GUSTY WINDS WILL BE THE MAIN CONCERN. FRIDAY WILL BE RELATIVELY
QUIET WITH ONLY POPS IN THE SOUTHEAST CWA. STUCK WITH MOS GUIDANCE
FOR TEMPS OVER THE NEXT COUPLE DAYS. HOWEVER...HIGH TEMPS WERE
LOWERED JUST A TAD SINCE THE AREA HAS BEEN REALLY STRUGGLING TO
REACH TEMPS IN THE 90S. MOS LOW TEMPS LOOK GOOD. PATCHY FOG WILL BE
POSSIBLE AGAIN TOMORROW MORNING AND WILL QUICKLY DISSIPATE AFTER
13Z. /10/
.LONG TERM...FRIDAY THROUGH NEXT WEDNESDAY...NORTH TO NORTHWEST
FLOW ALOFT LOOKS TO REMAIN OVER THE FORECAST AREA THROUGH MOST OF
THE FORECAST PERIOD AS HIGH PRESSURE ALOFT CENTERED NEAR THE FOUR
CORNERS REGION REMAINS WEDGED INTO THE SOUTHERN PLAINS STATES...
WHILE LONGWAVE TROUGHING ENCOMPASSES MUCH OF THE EASTERN HALF OF THE
UNITED STATES. THIS'LL ALLOW FOR A COUPLE OF RAIN-FREE DAYS AT A
TIME...FOLLOWED BY A DAY OR TWO OF INCREASED RAIN CHANCES AS ANOTHER
UPPER LEVEL DISTURBANCE TRIES TO PUSH A FRONT SOUTH INTO AND THROUGH
THE FORECAST AREA.
SOME SLIGHTLY DRIER AIR WILL ADVECT INTO THE REGION FRIDAY IN THE
WAKE OF THE FRONT NOW RESIDING SOUTH OF THE CWA. SATURDAY INTO
SUNDAY...MOISTURE WILL BEGIN TO SUBTLY RETURN TO THE CWA AS ANOTHER
FRONT APPROACHES FROM THE NORTH...WITH RAIN CHANCES INCREASING
SUNDAY NIGHT INTO MONDAY AS THE FRONT PUSH INTO AND THROUGH THE
FORECAST AREA. THIS THEN LOOKS TO BE FOLLOWED BY A COUPLE OF DAYS
OF QUITE WEATHER...TUESDAY AND WEDNESDAY...IN THE WAKE OF THE FRONT
WITH SOME MORE SLIGHTLY DRIER AIR FILTERING INTO THE REGION AT THAT
TIME.
AS FAR AS TEMPERATURES ARE CONCERNED...FOR THE MOST PART I STUCK
CLOSE TO GUIDANCE WITH LOWS THROUGH MUCH OF THE PERIOD. HOWEVER...
I DID ADJUST HIGHS DOWN A BIT HERE AND THERE EACH DAY...PARTICULARLY
ON SATURDAY AND SUNDAY. BOTH DAYS...I LOWERED HIGHS A FEW DEGREES
ACROSS THE BOARD AS I FELT UPPER 90S WERE TOO HIGH. MUCH OF THIS
STEMS FROM JUST THE PATTERN IN GENERAL WE'RE CURRENTLY OBSERVING AND
THE AFFECTS OF RECENT HEAVY RAINFALL OVER THE AREA KEEPING A HIGHER
MOISTURE CONTENT IN THE SOIL AND VEGETATION OVER THE AREA. AS A
RESULT... HIGHS FOR BOTH SATURDAY AND SUNDAY ARE NOW FORECAST TO BE
IN THE LOW TO MIDDLE 90S. /19/
&&
.AVIATION...
CONVECTION IS SURPRISINGLY SOMEWHAT MORE SPARSE TODAY THAN
YESTERDAY. NEVERTHELESS...WHAT IS OUT THERE WILL LINGER INTO THE
EARLY EVENING HOURS. MVFR VISIBILITIES LOOK PROBABLE AFTER
MIDNIGHT...ESPECIALLY AT MEI AND HBG WHERE THE MOST RAINFALL HAS
OCCURRED LATELY. /26/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 70 92 70 93 / 8 27 16 9
MERIDIAN 68 91 69 93 / 11 31 20 11
VICKSBURG 68 92 68 91 / 5 19 14 8
HATTIESBURG 69 92 72 94 / 13 31 21 22
NATCHEZ 69 91 70 91 / 10 21 16 13
GREENVILLE 72 91 66 92 / 7 15 8 6
GREENWOOD 70 89 64 93 / 7 23 9 5
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
/10/19/26/
Hazardous weather outlook, Jul 23, 1:41 PM CST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
241 PM CDT WED JUL 23 2014
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
241945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
241 PM CDT WED JUL 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.
.DAY ONE...TONIGHT AND THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.
26
&&
...HAZARD LEGEND...
NO SHORT TERM HAZARDS EXPECTED.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN HOME PAGE...
WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.JACKSONMS.GOV
FOLLOW NWS JAN ON TWITTER...
@NWSJACKSONMS
PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
In the hours before
Special weather statement, Jul 23, 4:24 PM CST, 3 hours 26 minutes before
MSZ037-232255-
ATTALA MS-
524 PM CDT WED JUL 23 2014
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
524 PM CDT WED JUL 23 2014
A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 7 MILES EAST OF HESTERVILLE AT 524 PM CDT...MOVING SOUTHWEST
AT 10 MPH.
PEOPLE IN CENTRAL ATTALA COUNTY SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3301 8959 3315 8970 3322 8955 3314 8945
TIME...MOT...LOC 2224Z 055DEG 9KT 3315 8954
CME
Special weather statement, Jul 23, 5:06 PM CST, 2 hours 44 minutes before
MSZ018-232325-
BOLIVAR MS-
606 PM CDT WED JUL 23 2014
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
606 PM CDT WED JUL 23 2014
A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED OVER SHELBY AT 606 PM CDT...MOVING SOUTH AT 15 MPH.
PEOPLE IN NORTHEASTERN BOLIVAR COUNTY SHOULD MONITOR THIS STORM
CLOSELY.
LAT...LON 3411 9065 3386 9067 3384 9094 3412 9085
TIME...MOT...LOC 2306Z 002DEG 14KT 3395 9075
CME
Special weather statement, Jul 23, 5:47 PM CST, 2 hours 3 minutes before
MSZ050-240000-
SCOTT MS-
647 PM CDT WED JUL 23 2014
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
647 PM CDT WED JUL 23 2014
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 5 MILES WEST OF FOREST AT 647 PM
CDT...MOVING SOUTHWEST AT 10 MPH.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE.
PEOPLE IN CENTRAL SCOTT COUNTY SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3229 8953 3233 8969 3247 8957 3235 8946
TIME...MOT...LOC 2347Z 038DEG 7KT 3235 8956
CME
Special weather statement, Jul 23, 6:54 PM CST, 56 minutes before
MSZ050-056-240120-
SMITH MS-SCOTT MS-
754 PM CDT WED JUL 23 2014
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
754 PM CDT WED JUL 23 2014
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 4 MILES SOUTH OF PULASKI AT 755 PM
CDT...MOVING SOUTH AT 5 MPH.
PEOPLE IN SOUTH CENTRAL SCOTT AND NORTHWESTERN SMITH COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
LAT...LON 3213 8955 3215 8972 3228 8970 3229 8951
TIME...MOT...LOC 0055Z 011DEG 5KT 3222 8963
CME
Special weather statement, Jul 23, 7:01 PM CST, 49 minutes before
MSZ042-043-240125-
MADISON MS-YAZOO MS-
801 PM CDT WED JUL 23 2014
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
801 PM CDT WED JUL 23 2014
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER MADISON COUNTY AT 801 PM CDT. THE
STORM WAS NEARLY STATIONARY.
PEOPLE IN SOUTH CENTRAL YAZOO AND WEST CENTRAL MADISON COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3253 9033 3253 9044 3265 9040 3263 9028
TIME...MOT...LOC 0101Z 011DEG 2KT 3257 9038
CME
Local storm report, Jul 23, 7:27 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
827 PM CDT WED JUL 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM FLASH FLOOD GREENWOOD 33.52N 90.19W
07/23/2014 LEFLORE MS LAW ENFORCEMENT
MULTIPLE ROADS UNDER WATER WITH WATER IN SOME HOMES. SOME
WATER RESCUES ARE UNDERWAY.
&&
CMEThunderstorm Wind, Franklin
- When
- July 23, 7:50 PM CST
- Where
- Franklin County, 0.91 mi SE of Winnsboro
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.160, -91.720
Some trees were down on Highway 17 between Winnsboro and Crowville.
Flash Flood, Richland
- When
- July 23, 9:00 PM CST to 10:00 PM CST
- Where
- Richland County, 2.71 mi ENE of Charlieville to 4.71 mi SSE of Alto
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.320, -91.880
The south bound lane of Highway 135 was under water.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Louisiana, July 23, 20141 death · $100,000 · 55 kt wind · 15 events
- Debris Flows and Hail in Washington, July 23, 20146 injured · $5.2 million · 2 in hail · 15 events
- Flash Flooding and Hail in Arkansas, July 23, 2014$1.7 million · 1 in hail · 66 events
- Hail and Damaging Winds in Idaho, July 23, 20143 injured · $2.2 million · 1.25 in hail · 9 events
- Flash Flood and Hail in Arkansas, July 23, 20141 injured · $315,000 · 1 in hail · 27 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 23, 2014$1.0 million · 50 kt wind · 4 events
- Flash Flood in New Mexico, July 23, 2014$200,000 · 1 event
- Hail and Damaging Winds in Missouri, July 23, 2014$132,000 · 61 kt wind · 6 events
- Damaging Winds in Vermont, July 23, 2014$120,000 · 65 kt wind · 4 events
- Lightning Strikes in Maryland, July 23, 2014$120,000 · 2 events
- Hail and Damaging Winds in Oklahoma, July 23, 2014$40,000 · 1 in hail · 21 events
- Lightning Strike in Maine, July 23, 2014$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527393, 527394.